Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 24, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jun 4, 1998, 10:34 PM CDT for Wood County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 1998, 10:34 PM CDT (03:34 UTC)
- Expired
- Jun 4, 1998, 11:35 PM CDT
- In force
- 61 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Wood County, TX
The radar
The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 10:35 PM CDT | Thunderstorm Wind 56 | Quitman, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 3.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2429 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 050334 RRA TORSHV TXC499-050435- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1034 PM CDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * TORNADO WARNING FOR... WOOD COUNTY IN NORTHEASTERN TEXAS * UNTIL 1135 PM CDT * AT 1032 PM CDT... THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTHEAST OF QUITMAN. THE THUNDERSTORM CONTAINING THIS TORNADO WAS MOVING EAST NORTHEAST 40 MPH.. * THE TORNADO IS EXPECTED TO BE NEAR... HIGHWAY 154 EAST OF QUITMAN THIS THUNDERSTORM MAY PRODUCE A TORNADO ON ITS LEADING EDGE. IF YOU ARE OUTSIDE GO TO A STRONG BUILDING. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. 18/6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:30 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 8:30 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 830 PM CDT THU JUN 4 1998 WILL UPDATE TO TAKE IN SEVERE WEATHER OVER NORTH CENTRAL TX MOVING INTO NORTHEAST TX AND POSSIBLY NORTHWEST LA LATER TONIGHT. WILL ALSO ADD HAZE TO FORECAST AS HAZE AND SMOKE HAVE RETURNED ONCE AGAIN. OTHERWISE CURRENT FORECAST IS ON TRACK. IV
In the hours before
Local storm report, Jun 4, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT THU JUN 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0925 PM VALLIANT OK 60 MPH TSTM GUST
06/04/98 MCCURTAIN TREES DOWN
0925 PM 10 N VALLIANT OK 70 MPH TSTM GUST
06/04/98 MCCURTAIN TREES DOWN AT PINE CREEK
LAKE
0945 PM BROKEN BOW OK 60 MPH TSTM GUST
06/04/98 MCCURTAIN TREES BLOWN DOWN
0945 PM IDABEL OK 70 MPH TSTM GUST
06/04/98 MCCURTAIN MOBILE HOME DAMAGE
IVLocal storm report, Jun 4, 10:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT THU JUN 04 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0925 PM VALLIANT OK 60 MPH TSTM GUST
06/04/98 MCCURTAIN TREES DOWN
0925 PM 10 N VALLIANT OK 70 MPH TSTM GUST
06/04/98 MCCURTAIN TREES DOWN AT PINE CREEK
LAKE
0945 PM BROKEN BOW OK 60 MPH TSTM GUST
06/04/98 MCCURTAIN TREES BLOWN DOWN
0945 PM IDABEL OK 70 MPH TSTM GUST
06/04/98 MCCURTAIN MOBILE HOME DAMAGE
IVThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 9:28 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 62 min |
| Jun 4, 10:00 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Wood | 60 min |
| Jun 4, 10:00 PM CDT | Severe Thunderstorm Warning | SHV | Titus | 60 min |
| Jun 4, 10:08 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 62 min |
| Jun 4, 10:17 PM CDT | Severe Thunderstorm Warning | SHV | Morris | 48 min |
| Jun 4, 10:48 PM CDT | Severe Thunderstorm Warning | SHV | Smith, Upshur | 67 min |
| Jun 4, 11:03 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Harrison, Marion, Morris | 32 min |
| Jun 4, 11:03 PM CDT | Severe Thunderstorm Warning | SHV | Gregg | 32 min |
| Jun 4, 11:33 PM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison | 62 min |
| Jun 4, 11:33 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Marion | 62 min |
| Jun 4, 11:57 PM CDT | Severe Thunderstorm Warning | SHV | Rusk | 58 min |
| Jun 5, 12:28 AM CDT | Severe Thunderstorm Warning | SHV | Panola | 47 min |
| Jun 5, 6:59 AM CDT | Severe Thunderstorm Warning | SHV | Camp | 31 min |
| Jun 5, 7:42 AM CDT | Severe Thunderstorm Warning | SHV | Rusk | 48 min |
| Jun 5, 7:48 AM CDT | Severe Thunderstorm Warning | SHV | Gregg | 32 min |
| Jun 5, 7:57 AM CDT | Severe Thunderstorm Warning | SHV | Harrison, Panola | 63 min |
| Jun 5, 1:58 PM CDT | Severe Thunderstorm Warning | SHV | San Augustine | 47 min |
| Jun 5, 4:43 PM CDT | Severe Thunderstorm Warning | SHV | Angelina | 47 min |
| Jun 5, 5:09 PM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches | 46 min |
| Jun 5, 5:35 PM CDT | Severe Thunderstorm Warning | SHV | San Augustine | 55 min |
| Jun 5, 5:59 PM CDT | Severe Thunderstorm Warning | SHV | Sabine | 61 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.